Wisconsin, 2019

Damaging Winds in Wisconsin, June 27, 2019

June 27, 2019 · NWS GRB · 11 events in 6 counties and zones

Thunderstorms, associated with a long-lived complex, moved across Wisconsin during the late afternoon. The storms downed trees and power lines across parts of central and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, associated with a long-lived complex, moved across Wisconsin during the late afternoon. The storms downed trees and power lines across parts of central and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 27, 1:43 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 27, 1:43 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
243 PM CDT Thu Jun 27 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 243 PM CDT Thu Jun 27 2019

A linear MCS continues tracking through Wisconsin this afternoon.
Although downstream temperatures and dew points are impressive and
the recent 18Z KGRB RAOB sounding indicates 1200 J/kg of SBCAPE,
the sounding also indicates quite a bit of dry air to contend with
as the system heads east. Although the meso models have killed
this complex all day, it continues its slow march eastward
throughout the day. It appears the northward portion of the line
is weaker than other portions of the line, with the central and
southern part of the line being a bit stronger given its closer
proximity to the warm front. This trend should continue through
the afternoon hours as the complex moves east, with the line
reaching the Fox Valley around 5 pm and the lakeshore around 6 pm.
These storms could produce winds to 40 to 50 mph with hail unless
they intensify and become severe, which would be most likely
across the far southern cwa closer to the warm front and better
instability.

Once this line clears the area another thunderstorm complex is
slated to develop later this evening and track through the area
from late this evening into the overnight hours. This thunderstorm
complex will also be capable of producing damaging winds and large
hail, again mainly across central and east-central Wisconsin
closer to the warm front and better instability.

This thunderstorm complex should act to push the frontal boundary
back south as a cold front by Friday morning, with additional
showers and thunderstorms possible across far southern central and
east-central Wisconsin during the day on Friday as activity
continues near the front. Despite the front sagging south, hot and
humid conditions will continue across the area as daytime highs
rise well into the 80s with dew points well into the 60s, pushing
heat index values into the upper 80s.

.LONG TERM...Friday Night Through Thursday
Issued at 243 PM CDT Thu Jun 27 2019

Models are in good agreement with respect to an amplified mean
flow this weekend consisting of a positive-tilted upper trough
from western Canada through the Pacific Northwest, an upper ridge
from the southwest CONUS to the western Great Lakes and another
upper trough from eastern Canada into New England. Warm/humid
conditions expected for northeast WI with spotty thunderstorms.
The ridge gets flattened early next week, leaving a quasi-zonal
flow across most of the CONUS. Temperatures/humidity will drop a
little, but precipitation chances remain the main issue next week
depending on the location of the wavy frontal boundary in our
vicinity.

The initial frontal boundary is expected to get shoved south by
the convection with only an evening chance for lingering showers/
thunderstorms over our southern tier of counties. The rest of
Friday night looks relatively quiet with skies becoming partly
cloudy, if not mostly clear over the north. Winds will diminish
overnight which may lead to some patchy fog over northeat WI. Min
temperatures to be in the upper 50s to lower 60s north and along
Lake MI, middle to upper 60s south. The boundary is forecast to
remain quasi-stationary in the vicinity of the WI/IL border on
Saturday and with no apparent mid-level shortwave evident on the
models, prefer to go with a dry forecast for the part across the
forecast area. This does not mean a stray storm could not pop up
during peak heating. Saturday will be a very warm/humid day with
max temperatures in the upper 70s to around 80 degrees near Lake
MI, middle 80s to around 90 degrees inland.

A good chunk of Saturday night could also remain dry (and muggy)
as the next shortwave of interest tops the upper ridge over the
Upper MS Valley. May leave a slight chance pop in the forecast
though with the stalled boundary showing signs of lifting north as
a warm front. Anticipate at least a general increase in clouds
overnight with min temperatures from 60-65 degrees north/
lakeshore, 65-70 degrees south. May also add another round of
patchy fog later into the night. There is some model differences
with regards to the movement of a cold front and mid-level
shortwave headed into Sunday. The GFS is faster than the ECMWF,
thus it brings showers/thunderstorms into northeast WI by Sunday
afternoon while the ECMWF keeps us mostly dry. Too much
uncertainty to go completely dry, especially with the warm front
hovering nearby. Have focused higher pops for the afternoon hours
for now with max temperatures similar to Saturday, including the
humid conditions.

Chance for showers/storms to overspread the region Sunday night as
the cold front moves into WI. The front is forecast to sag into
southern WI on Monday and essentially stall as it becomes parallel
to the mean flow aloft. This scenario would keep the chance for
additional showers/thunderstorms mainly over central/east-central
WI, especially by the afternoon hours. Temperatures are expected
to cool a bit behind the cold front as well as lower humidity
levels. Look for readings in the middle to upper 70s near Lake MI,
lower to middle 80s inland.

This new quasi-stationary front is progged to waffle over southern
sections of the Great Lakes into the Upper Midwest through at
least Tuesday night and possibly even longer if the ECMWF is
correct. Models are all over the place by mid-week ranging from
high pressure over WI to the frontal boundary locked over the
area. Have followed the consensus solution which does keep pops in
the forecast Tuesday through Thursday. None of these days would be
a complete wash-out if it even rains at all. Temperatures appear
to remain slightly above normal during this time.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1232 PM CDT Thu Jun 27 2019

A line of showers and thunderstorms will affect the TAF sites
during the afternoon hours. Current AWIPS TOA tool progs the
storms to reach AUW, CWA, RHI around 20Z, ATW and GRB around 22Z,
and MTW around 23Z. Although the storms are not currently severe,
the storms moving through central and east-central Wisconsin are
moving through a better airmass. Even if the storms don't
intensify they are expected to produce winds of 30 to 40 knots as
they move through the area with the potential for small hail.
Conditions are expected to drop to MVFR with this initial line of
storms. Later tonight another thunderstorm complex is expected to
move through the area late this evening and into the overnight
hours. This system could bring damaging winds and large hail as it
tracks through the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Jun 27, 1:52 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
252 PM CDT Thu Jun 27 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
252 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely into tonight. There is a slight risk for
severe storms south of highway 8 and east towards the lakeshore,
and a marginal threat north of highway 8 and Sturgeon Bay.
Damaging winds, large hail and torrential rain are the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times Friday into the middle of
next week. It is too early to determine whether they would become
severe. Locally heavy rains are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-282000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
252 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms with strong winds and hail could be a threat to
mariners tonight. Patchy fog may also develop later tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times Friday through the middle of
next week. Dense fog may also develop at times. Any storms or
dense fog will pose a hazard to boaters on the lake and bay.

Kurimski/Kallas

In the hours before

Special weather statement, Jun 27, 1:18 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
218 PM CDT Thu Jun 27 2019

WIZ030-035-036-272030-
Wood WI-Marathon WI-Portage WI-
218 PM CDT Thu Jun 27 2019

...STRONG THUNDERSTORMS WILL IMPACT WOOD...NORTHWESTERN PORTAGE AND
MARATHON COUNTIES UNTIL 330 PM CDT...

At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colby to near Shortville to near Millston
to near Fort Mc Coy. Movement was east at 30 mph.

Half inch hail, heavy downpours and winds in excess of 40 mph will
be possible with these storms.

Locations impacted include...
Wausau, Wisconsin Rapids, Marshfield, Weston, Rib Mountain, Mosinee,
Abbotsford, Spencer, Pittsville and Babcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Wisconsin.

LAT...LON 4503 9031 4503 9020 4511 9020 4511 8927
      4461 8965 4429 8974 4425 8973 4425 9032
TIME...MOT...LOC 1916Z 260DEG 26KT 4484 9028 4451 9056 4420 9075 4401
9062

Kieckbusch
Special weather statement, Jun 27, 1:36 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
236 PM CDT Thu Jun 27 2019

WIZ005-272030-
Vilas WI-
236 PM CDT Thu Jun 27 2019

...STRONG THUNDERSTORMS MOVING THROUGH VILAS COUNTY UNTIL 330 PM
CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boulder Junction, or 23 miles northwest of Eagle River, moving
northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Boulder Junction around 245 PM CDT.
  Johnson Lake Barrens Natural Area around 300 PM CDT.

Other locations impacted by this storm include Van Vliet Hemlocks
Natural Area, Land O Lakes, Nixon Lake Natural Area, Lac Vieux
Desert, Trout Lake, Manitowish Waters, Star Lake, Dunn Lake Natural
Area, High Lake Natural Area and Sayner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8910 4613 8906 4595 8971 4618 8993
      4626 8970
TIME...MOT...LOC 1935Z 239DEG 21KT 4607 8968

Kieckbusch
Special weather statement, Jun 27, 2:20 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
320 PM CDT Thu Jun 27 2019

WIZ035-036-045-272115-
Wood WI-Waushara WI-Portage WI-
320 PM CDT Thu Jun 27 2019

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN...

At 318 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Marshfield to 7 miles southeast
of Pittsville to 8 miles northeast of Necedah to near Adams. Movement
was northeast at 35 mph.

Half inch hail and wind gusts to 45 mph will be possible with these
storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Berlin,
Redgranite, Whiting, Amherst, Plainfield and Napowan Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and northeastern Wisconsin.

LAT...LON 4398 8960 4425 8960 4425 9007 4465 9013
      4469 9007 4468 8923 4425 8923 4398 8891
TIME...MOT...LOC 2018Z 237DEG 31KT 4462 9004 4440 9000 4410 8995 4397
8973

Kieckbusch
Local storm report, Jun 27, 2:39 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
339 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 W WISCONSIN RAPIDS    44.40N 89.88W
06/27/2019  M45 MPH          WOOD               WI   AMATEUR RADIO

&&

KLJ
Local storm report, Jun 27, 2:44 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     RUDOLPH                 44.50N 89.80W
06/27/2019  M35 MPH          WOOD               WI   AMATEUR RADIO

            CORNER OF HWY 34 AND HWY 13.

&&

KLJ
Local storm report, Jun 27, 2:50 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     KELLNER                 44.34N 89.71W
06/27/2019  M52 MPH          PORTAGE            WI   AMATEUR RADIO

            SMALL BRANCHES DOWN. HEAVY RAIN WITH ZERO VISIBILITY.

&&

The radar

The Green Bay radar (KGRB), 105 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waushara

When
June 27, 3:01 PM CST
Where
Waushara County, 0.69 mi S of Wautoma
Measured
53 kt (61 mph) measured gust
Reported by
AWSS
Coordinates
44.060, -89.280

Thunderstorms produced a wind gust to 61 mph at Wautoma Municipal Airport.

Thunderstorm Wind, Waushara

When
June 27, 3:15 PM CST
Where
Waushara County, 2.13 mi SSW of Mt Morris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.090, -89.210

Thunderstorm winds downed large tree branches and one large tree on Highway 152 between Mount Morris and Wautoma.

Thunderstorm Wind, Waupaca

When
June 27, 3:25 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.340, -89.060

Thunderstorm winds downed trees in the Waupaca area.

Thunderstorm Wind, Winnebago

When
June 27, 3:55 PM CST
Where
Winnebago County, Omro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.030, -88.750

Thunderstorm winds downed trees and wires between Omro and Winneconne.

Thunderstorm Wind, Outagamie

When
June 27, 4:05 PM CST
Where
Outagamie County, 0.78 mi NNW of Combined Locks
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.261, -88.324

Thunderstorm winds knocked a tree onto a house near the intersection of County Highway N and Kennedy Avenue. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Calumet

When
June 27, 4:05 PM CST
Where
Calumet County, 0.5 mi E of High Cliff
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.170, -88.270

A thunderstorm produced a wind gust of 58 mph in Sherwood.

Thunderstorm Wind, Calumet

When
June 27, 4:10 PM CST
Where
Calumet County, 0.69 mi S of Stockbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.060, -88.300

Thunderstorm winds downed a few trees in Stockbridge and the Town of Harrison.

Thunderstorm Wind, Outagamie

When
June 27, 4:10 PM CST
Where
Outagamie County, 1.21 mi SW of Kimberly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.270, -88.340

Thunderstorm winds downed trees in Kimberly.

Thunderstorm Wind, Outagamie

When
June 27, 4:10 PM CST
Where
Outagamie County, 0.85 mi SE of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.560, -88.460

Thunderstorm winds downed trees in Nichols.

Thunderstorm Wind, Outagamie

When
June 27, 4:15 PM CST
Where
Outagamie County, 2.57 mi WNW of Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.280, -88.450

Thunderstorm winds downed a few trees near Appleton.

Thunderstorm Wind, Brown

When
June 27, 4:30 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.510, -88.000

Thunderstorm winds uprooted a large tree on the west side of Green Bay. The tree fell onto a car, damaging the vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835413, 835414, 835415, 835416, 835422, 835423, 835424, 835425, 835426, 835427, 835428.